Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 50, NWS Tallahassee, FL

March 31, 20206 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 31, 2020, 2:31 PM EDT for 6 counties in Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2020, 2:31 PM EDT (18:31 UTC)
Expired
Mar 31, 2020, 3:15 PM EDT
In force
44 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Ben Hill County, GA, Berrien County, GA, Colquitt County, GA, Cook County, GA, Irwin County, GA, Tift County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 9:51 AM EDTTornado WatchSPC6 hr
Mar 31, 2:22 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

659 
WUUS52 KTAE 311831
SVRTAE
GAC017-019-071-075-155-277-311915-
/O.NEW.KTAE.SV.W.0050.200331T1831Z-200331T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
231 PM EDT Tue Mar 31 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northern Cook County in south central Georgia...
  Berrien County in south central Georgia...
  Southern Irwin County in south central Georgia...
  Northeastern Colquitt County in south central Georgia...
  Tift County in south central Georgia...
  Southeastern Ben Hill County in south central Georgia...

* Until 315 PM EDT.

* At 231 PM EDT, a severe thunderstorm was located over Lenox, or 10
  miles south of Tifton, moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tifton, Ocilla, Enigma, Omega, Lenox, Alapaha, Phillipsburg,
  Unionville, Vanceville, Hillsdale, Cool Spring, Eldorado, Staunton,
  Gladys, Osierfield, Glory, Flat Ford, Harding, Wagon Wheel and
  Bannockburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 PM EDT for south central
Georgia. A Tornado Watch also remains in effect until 900 PM EDT for
south central Georgia.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3164 8302 3161 8306 3155 8306 3148 8311
      3146 8315 3144 8314 3140 8314 3133 8306
      3130 8306 3128 8304 3125 8304 3120 8365
      3147 8361 3172 8301
TIME...MOT...LOC 1831Z 259DEG 48KT 3130 8350 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

72-BUNKER
1 follow-up statement
495 
WWUS52 KTAE 311851
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
251 PM EDT Tue Mar 31 2020

GAC071-277-311901-
/O.CAN.KTAE.SV.W.0050.000000T0000Z-200331T1915Z/
Colquitt GA-Tift GA-
251 PM EDT Tue Mar 31 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COLQUITT AND TIFT
COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 400 PM EDT for south central
Georgia. A Tornado Watch also remains in effect until 900 PM EDT for
south central Georgia.

LAT...LON 3164 8302 3161 8306 3155 8307 3148 8311
      3146 8315 3140 8314 3133 8306 3125 8304
      3124 8340 3146 8337 3147 8334 3149 8337
      3153 8336 3172 8301
TIME...MOT...LOC 1851Z 259DEG 48KT 3135 8319 

$$

GAC017-019-075-155-311915-
/O.CON.KTAE.SV.W.0050.000000T0000Z-200331T1915Z/
Cook GA-Berrien GA-Irwin GA-Ben Hill GA-
251 PM EDT Tue Mar 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR EAST CENTRAL COOK...NORTHERN BERRIEN...SOUTHEASTERN IRWIN AND
SOUTHEASTERN BEN HILL COUNTIES...

At 251 PM EDT, a severe thunderstorm was located over Alapaha, or 8
miles west of Willacoochee, moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ocilla, Enigma, Alapaha, Gladys, Glory, Wray and Bannockburn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 PM EDT for south central
Georgia. A Tornado Watch also remains in effect until 900 PM EDT for
south central Georgia.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3164 8302 3161 8306 3155 8307 3148 8311
      3146 8315 3140 8314 3133 8306 3125 8304
      3124 8340 3146 8337 3147 8334 3149 8337
      3153 8336 3172 8301
TIME...MOT...LOC 1851Z 259DEG 48KT 3135 8319 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

72-BUNKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:11 PM EDT, 20 minutes earlier.

Area forecast discussion, Mar 31, 2:11 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
211 PM EDT Tue Mar 31 2020

.AVIATION...
[Through 18Z Wednesday]

A line of severe storms moved past DHN around 1730z w/the northern
edge clipping ABY. Some isolated cells ahead of the main line are
currently impacting all other terminals w/strong wind gusts.
Highest gusts are expected closest to the main line in the 19-22z
timeframe. Fluctuations in cigs/vsbys are also anticipated until
the storms exit the area this evening. Conds should improve
thereafter to VFR from west to east w/skies clearing but winds
remaining breezy and out of the northwest.

&&

.PREV DISCUSSION [1123 AM EDT]...

.NEAR TERM [Through Today]...

A positively tilted short wave trough axis was lined up along the
Mississippi River at 14Z. Associate surface low pressure was
centered over central AL with a warm front extending eastward from
it across southern AL to just south of an Albany to Waycross GA
line. South of the front, dew points are in the upper 60s to lower
70s. The 12Z KTAE sounding showed quite a bit of dry air below 500
mb. However, model soundings from the HRRR show this column
moistening sufficiently to allow instability supportive of severe
weather. About a day's worth of HRRR runs show a 50-knot low level
jet developing over the forecast area during the afternoon. Strong
mid level flow, about 80 knots, working through the base of the
trough as well. Bulk shear should be in the 50-60 knot range.
Hodographs are fairly straight, suggesting some splitting cells with
left and right movers. All severe modes are still in play, however.
A tornado watch is in effect for the northwestern half of the
forecast area fro Turner County southwest to Decatur and then on to
Walton County and points northwest. Wind damage has already occurred
upstream in AL with at least one cell showing a TDS.

In addition to the severe threat, the strong onshore flow warrants a
high risk for rip currents, although there shouldn't be anyone in
the water with all beaches closed. Finally, strengthening low level
jet will allow sufficient low level winds to mix down to the surface
to justify leaving the wind advisory in effect.

.SHORT TERM [Tomorrow Through Thursday]...

In the upper levels, a ridge will build into the Southeast by
Wednesday night. At the surface, high pressure will be over the
region with a much cooler, drier air mass in place. POPs will be
near zero with little to no cloud cover. Temps will be noticeably
cooler and more seasonable with highs in the lower 70s tomorrow.
Thursday highs will be in the mid to upper 70s. Lows tomorrow night
will be in the mid to upper 40s.

.LONG TERM [Thursday Night Through Tuesday]...

In the upper levels, the weak ridge over the Southeast will
strengthen on Monday and Tuesday. At the surface, easterly winds
Friday will become more southerly on Saturday. POPs will begin to
increase on Saturday with a slight chance for showers as moisture
returns. The best chance for a shower or thunderstorm is Sunday and
Monday afternoon/evening with POPs of 20 to 40 percent. Highs will
be mainly in the lower 80s. Lows will be in the 50s and lower 60s.

.MARINE...

Southerly winds will increase significantly today ahead of an
approaching system. A Small Craft Advisory is in effect through
Wednesday morning for sustained winds in excess of 20 knots. Severe
storms are possible mainly this afternoon and evening. Strong
northerly winds (20 to 25 kt) are expected tonight after the cold
front passes. Late in the week expect light easterly winds.

.FIRE WEATHER...

High dispersion indices are expected today ahead of numerous showers
and thunderstorms expected to arrive later this afternoon. Winds
could gust as high as 30 to 40 mph at times. High dispersion indices
will continue once again tomorrow, though Red Flag conditions are
not expected over the next several days.

.HYDROLOGY...

The best chance for rain will be today as a more substantial cold
front moves through. Another chance for rain is likely this weekend.
Forecast rainfall totals are one inch or less for the region over
the next five days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   48  73  47  79  52 /  20   0   0   0   0
Panama City   51  73  53  75  58 /  10   0   0   0   0
Dothan        46  69  46  74  52 /  10   0   0   0   0
Albany        47  69  46  74  51 /  10   0   0   0   0
Valdosta      48  70  46  77  51 /  20   0   0   0   0
Cross City    51  74  48  79  51 /  30   0   0   0   0
Apalachicola  51  72  54  72  59 /  10   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for Calhoun-
     Central Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-
     Coastal Gulf-Coastal Jefferson-Coastal Taylor-Coastal
     Wakulla-Gadsden-Holmes-Inland Bay-Inland Dixie-Inland
     Franklin-Inland Gulf-Inland Jefferson-Inland Taylor-Inland
     Wakulla-Jackson-Lafayette-Leon-Liberty-Madison-North Walton-
     South Walton-Washington.

     High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...Wind Advisory until 8 PM EDT this evening for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Wind Advisory until 7 PM CDT this evening for Coffee-Dale-Geneva-
     Henry-Houston.

GM...Small Craft Advisory until 11 AM EDT /10 AM CDT/ Wednesday for
     Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

&&

NEAR TERM...Wool
SHORT TERM...McD
LONG TERM...McD
AVIATION...IG
MARINE...McD
FIRE WEATHER...Harrigan
HYDROLOGY...McD

In the hours before

Local storm report, Mar 31, 1:51 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
151 PM EDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     TSTM WND DMG     1 WNW MADRID            31.04N 85.41W
03/31/2020                   HOUSTON            AL   911 CALL CENTER

            TREE AND A POWER LINE DOWN NEAR 900 HARDEN
            ROAD IN MADRID.

&&
Local storm report, Mar 31, 2:08 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
208 PM EDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     TSTM WND DMG     2 NW CENTERVILLE        31.30N 84.92W
03/31/2020                   EARLY              GA   911 CALL CENTER

            TREES DOWN ALONG HIGHWAY 39 SOUTH OF
            BLAKELY.

&&
Local storm report, Mar 31, 2:20 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
220 PM EDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     2 SSW CRESTWOOD         31.44N 83.98W
03/31/2020                   WORTH              GA   EMERGENCY MNGR

            REPORT OF A TREE LIMB FALLING ON A POWER
            LINE ALONG MOULTRIE ROAD IN WORTH COUNTY.

&&
Local storm report, Mar 31, 2:22 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
222 PM EDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     FREEPORT                30.50N 86.14W
03/31/2020                   WALTON             FL   911 CALL CENTER

            REPORT OF TREES DOWN IN THE AREA AROUND
            FREEPORT.

&&
Local storm report, Mar 31, 2:29 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
229 PM EDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     MARINE TSTM WIND 1 E SAINT ANDREWS STATE 30.13N 85.72W
03/31/2020  M40 MPH          GMZ750             FL   MESONET

            MESONET STATION XSTA ST. ANDREW BAY.

&&
Local storm report, Mar 31, 2:31 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
231 PM EDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     TSTM WND GST     SHELL ARMY FIELD        31.37N 85.85W
03/31/2020  M40 MPH          COFFEE             AL   AWOS

            AWOS STATION KSXS FT RUCKER SHELL.

1227 PM     TSTM WND GST     LOWE ARMY HELIPORT      31.35N 85.75W
03/31/2020  M45 MPH          DALE               AL   AWOS

            AWOS STATION KLOR FORT RUCKER.

1235 PM     TSTM WND GST     HANCHEY FIELD           31.35N 85.65W
03/31/2020  M40 MPH          DALE               AL   AWOS

            AWOS STATION KHEY FT RUCKER HANCHE.

1237 PM     TSTM WND GST     1 NW CAIRNS AAF         31.28N 85.72W
03/31/2020  M49 MPH          DALE               AL   AWOS

            AWOS STATION KOZR OZARK CAIRNS AAF.

0140 PM     TSTM WND GST     SOUTHWEST GA REGIONAL A 31.53N 84.20W
03/31/2020  M41 MPH          DOUGHERTY          GA   ASOS

            ASOS STATION KABY ALBANY.

0200 PM     TSTM WND GST     MARIANNA MUNICIPAL A/P  30.83N 85.18W
03/31/2020  M44 MPH          JACKSON            FL   ASOS

            ASOS STATION KMAI MARIANNA.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 12:08 PM EDTSevere Thunderstorm WarningTAEClay67 min
Mar 31, 12:35 PM EDTTornado WarningTAEClay, Quitman, Randolph40 min
Mar 31, 12:50 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Clay, Dougherty, Early, Miller and 4 more25 min
Mar 31, 1:05 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Clay, Decatur, Dougherty, Early and 7 more55 min
Mar 31, 1:10 PM EDTTornado Warning Tornado observedTAEQuitman, Randolph, Terrell35 min
Mar 31, 1:14 PM EDTSevere Thunderstorm WarningTAESeminole61 min
Mar 31, 1:43 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Colquitt, Decatur, Dougherty, Grady and 6 more62 min
Mar 31, 2:09 PM EDTSevere Thunderstorm WarningTAEColquitt, Tift, Worth36 min
Mar 31, 2:12 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Seminole63 min
Mar 31, 2:49 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Cook, Lanier, Lowndes21 min
Mar 31, 3:21 PM EDTSpecial Weather StatementTAEBrooks, Lowndes, Thomas54 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.